Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 99, NWS Houston/Galveston, TX

November 23, 2004Grimes County, Walker County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 23, 2004, 6:13 PM CST for Grimes County, Walker County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 6:13 PM CST (00:13 UTC)
Expired
Nov 23, 2004, 8:15 PM CST
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Grimes County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 240016
FFWHGX
TXC185-471-240215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
613 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRIMES COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS

* UNTIL 815 PM CST

* LAW ENFORCEMENT REPORTS THAT FM HIGHWAY 244 IS CLOSED SOUTH OF
  HIGHWAY 30 IN GRIMES COUNTY. IN WALKER COUNTY...PORTIONS OF FM
  HIGHWAY 2989 AND THE EAST FEEDER ROAD OF INTERSTATE 45 ARE CLOSED.

* FLOODING IS EXPECTED IN OR NEAR...
  ANDERSON...NAVASOTA...PLANTERSVILLE...ROANS PRAIRIE....SINGLETON...
  HUNTSVILLE....COUNTRY CAMPUS...RIVERSIDE...NEW WAVERLY

HEAVY RAINS CONTINUE FROM NAVASOTA TO HUNTSVILLE TO LAKE LIVINGSTON. 
ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH WITH ISOLATED HIGHER 
TOTALS ARE POSSIBLE THROUGH 8 PM.

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3030 9582 3053 9587 3065 9582 3056 9538
      3096 9551 3078 9603 3038 9610

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 1:52 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 23, 1:52 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CST TUE NOV 23 2004

.DISCUSSION...
NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS UNTIL 9 PM. 46

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF
OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND
FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES
CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL
LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE
REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH
AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES
THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE
FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO
LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE
EVENING SHIFT CAN CANCEL IF NECESSARY.

SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY.
ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT
SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT
WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT
THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER
COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON
SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT
WEEK. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 53 57 37 61 44 /  60 05 00 00 00
HOUSTON (IAH)         54 59 38 60 44 /  80 05 00 00 00
GALVESTON (GLS)       60 66 45 61 53 /  80 10 00 00 00

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY.
SCA 00-60 NM WATERS.
SCEC BAYS.

&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...

AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.

DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 2:06 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
206 PM CST TUE NOV 23 2004

GMZ335-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-240300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
206 PM CST TUE NOV 23 2004

...TORNADO WATCH EXTENDED UNTIL 9 PM FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW
THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...GALVESTON BAY...AND THE GULF WATERS FROM HIGH
ISLAND TO FREEPORT OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Local storm report, Nov 23, 3:51 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             MIDWAY                  31.03N 95.75W
11/23/2004  1.75 INCH        MADISON            TX   AMATEUR RADIO

            FM1119 1.5 MILES NORTH OF OSR

0220 PM     HAIL             CROCKETT                31.32N 95.46W
11/23/2004  0.88 INCH        HOUSTON            TX   EMERGENCY MNGR

0240 PM     FUNNEL CLOUD     4 N TRINITY             31.00N 95.37W
11/23/2004                   TRINITY            TX   LAW ENFORCEMENT

            SPOTTED NORTH OF TOWN MOVING NORTHEAST.

0220 PM     TORNADO          BRENHAM                 30.16N 96.40W
11/23/2004                   WASHINGTON         TX   LAW ENFORCEMENT

            MARBLE SIZED HAIL ALSO REPORTED.

0220 PM     TSTM WND DMG     BRENHAM                 30.16N 96.40W
11/23/2004                   WASHINGTON         TX   LAW ENFORCEMENT

            TREES DOWN.

0240 PM     HAIL             BRENHAM                 30.16N 96.40W
11/23/2004  1.75 INCH        WASHINGTON         TX   LAW ENFORCEMENT

            SOUTH SIDE OF TOWN.

0947 AM     TSTM WND GST     JAMAICA BEACH           29.19N 94.98W
11/23/2004  44 MPH           GALVESTON          TX   TRAINED SPOTTER

0325 PM     TORNADO          TODD MISSION            30.26N 95.83W
11/23/2004                   GRIMES             TX   LAW ENFORCEMENT

            POSSIBLE TORNADO IN TOWN.

&&

REHBEIN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:15 PM CSTFlash Flood WarningHGXTrinity2 hr
Nov 23, 8:03 PM CSTSevere Thunderstorm WarningHGXBurleson, Washington57 min
Nov 23, 8:19 PM CSTSevere Thunderstorm WarningHGXMadison41 min
Nov 23, 8:25 PM CSTSevere Thunderstorm WarningHGXBrazos, Grimes50 min
Nov 23, 8:36 PM CSTSevere Thunderstorm WarningHGXJackson39 min
Nov 23, 9:00 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity45 min
Nov 23, 9:02 PM CSTSevere Thunderstorm WarningHGXColorado, Wharton43 min
Nov 23, 9:08 PM CSTTornado WarningHGXWharton52 min
Nov 23, 9:09 PM CSTSevere Thunderstorm WarningHGXWalker21 min
Nov 23, 9:21 PM CSTSevere Thunderstorm WarningHGXAustin, Harris, Montgomery, Waller39 min
Nov 23, 9:23 PM CSTTornado WarningHGXTrinity37 min
Nov 23, 9:33 PM CSTSpecial Marine WarningHGX87 min
Nov 23, 9:39 PM CSTFlash Flood WarningHGXTrinity2 hr
Nov 23, 9:46 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend44 min
Nov 23, 9:55 PM CSTSevere Thunderstorm WarningHGXPolk50 min
Nov 23, 9:58 PM CSTSpecial Marine WarningHGX2 hr
Nov 23, 10:00 PM CSTSevere Thunderstorm WarningHGXHarris45 min
Nov 23, 10:01 PM CSTSevere Thunderstorm WarningHGXTrinity29 min
Nov 23, 10:03 PM CSTSevere Thunderstorm WarningHGXJackson, Matagorda42 min
Nov 23, 10:10 PM CSTSevere Thunderstorm WarningHGXLiberty50 min
Nov 23, 10:23 PM CSTSpecial Marine WarningHGX2 hr
Nov 23, 10:23 PM CSTSevere Thunderstorm WarningHGXChambers, Galveston37 min
Nov 23, 10:31 PM CSTSevere Thunderstorm WarningHGXBrazoria29 min
Nov 23, 11:00 PM CSTSevere Thunderstorm WarningHGXChambers, Galveston30 min
Nov 24, 12:32 AM CSTSpecial Marine WarningHGX43 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.